Hypoglycemia

Hypoglycemia occurs when blood glucose (sugar in your blood) levels drop below normal. The term hypoglycemia usually refers to a reading on the glucose meter (device that measures blood glucose) that is less than 4 mmol/L.

17/7/2020

Hypoglycemia

Hypoglycemia occurs when blood glucose (sugar in your blood) levels drop below normal. The term hypoglycemia usually refers to a reading on the glucose meter (device that measures blood glucose) that is less than 4 mmol/L.

Glucose is an essential sugar that our body requires and an important source of energy. Having low blood glucose can therefore interfere with the proper functioning of the body and cause severe symptoms.

Hypoglycemic episodes can develop slowly, but can also appear suddenly and progress quickly. Symptoms vary from person to person and are even non-existent in some, especially those who have had diabetes for a long time or if blood sugar drops slowly. Symptoms increase and become more severe as blood sugar drops.

In the tables below, you will find symptoms likely to occur in those with low and very low blood sugar.

Mood change

Difficulty concentrating

Hunger Nausea

Tingling feeling on the tongue and lips

Tremor
At night: Nightmares

Confusion and disorientation

Low blood sugar:

Confusion Dizziness

Rapid heart rate

Nervousness

Drowsiness

Blurred vision

Headache upon waking

Difficulty speaking Weakness

Headache

Pallor

Sweating

Perturbed sleep or difficulty sleeping

Very low blood sugar:

Loss of Seizures consciousness

Causes and triggers

Hypoglycemia can strike healthy individuals at any time, regardless of age. The condition however, is more common in those with diabetes. Diabetics take medication to bring down their blood glucose levels, which helps them achieve normal levels. Some situations however, lead to a greater than expected drop, resulting in hypoglycemia.

Hypoglycemic episodes can occur for several reasons:
Vigorous physical exercise or being more active than normal;

Significant physical or mental stress;
The use of certain medications;
Not having eaten, having waited too long to eat or not having eaten enough; Drinking alcohol without eating;
In diabetics, taking a higher dose of antidiabetic medication (e.g., insulin).

https://rx.vigilance.ca/module/main/en/fpat872a.htm

1/3

11/15/2020 Hypoglycemia

Prevention and treatment

The following recommendations may help prevent hypoglycemia:
Stick to a regular meal and snack schedule and eat healthy foods.

If you are diabetic, take your insulin or other medications as prescribed.
If you are diabetic, check your blood glucose regularly and adjust your diet or medication accordingly. Know the symptoms of hypoglycemia in order to treat them promptly.
Adjust what you eat based on your level of physical activity.

Any person with diabetes or prone to hypoglycemia should:
Always carry a source of fast-acting glucose and snacks on their person.

Instruct their friends and loved ones on how to treat hypoglycemia.

Inform healthcare professionals that they experience hypoglycemic episodes; hypoglycemia can be resolved with a medication adjustment, if needed.

As soon as the first signs of hypoglycemia appear:
Check blood glucose with a blood glucose meter.
If blood glucose is below 4 mmol/L (or if you cannot check blood glucose), take action:

Immediately ingest one dose of fast-acting glucose (see table below).

Wait 15 minutes, then check blood glucose a second time, if possible.

If blood glucose is still below 4 mmol/L, take a second dose of fast-acting glucose.

If a meal is not scheduled within the next hour, eat a snack that contains both carbohydrates (15 grams of glucose) and protein (e.g., 4 crackers with cheese or peanut butter).

To prevent future episodes from occurring, try to identify the cause.

Wait until you have fully recovered before engaging in any activity that requires you to be alert.

If blood glucose is below 2.8 mmol/L, a higher dose of fast-acting glucose (20 grams) is recommended (see table below). Ask for help.

In severe cases, consider the use of glucagon, a hormone that increases blood sugar. Should this be required, dial 911 to contact emergency medical services immediately.